Erythematous nodules on the extremities

Presenter: Paul Ross, D.O., Mark D. Garcia, D. O.
Dermatology Program: Northeast Regional Medical Center
Program Director: Lloyd J. Cleaver, D.O.
Submitted on: Apr 21, 2002

CHIEF COMPLAINT:  Erythematous Nodules on the Extremities

CLINICAL HISTORY:

Signs and symptoms:  54 year old white female presents for in hospital consultation with erythematous nodules on her forearms bilaterally and her left medial thigh for 2 days duration. The patient reports some associated tenderness and denies any associated pruritis, burning or discharge. She has had no previous occurrence of similar lesions.

Previous Treatment:

Other information:  Current Medication:
Patient reports having received chemotherapy for recurrent breast carcinoma one week prior to admission. She also reports receiving Neupogen (filgrastim) after chemotherapy.

Other medications include:

Herceptin (trastuzumab)

Taxotere (docetaxel)

Xeloda (capecitabine)

Coumadin

Vioxx

PHYSICAL EXAM:

A well nourished caucasian female in no acute distress. Three erythematous nodulovesicles ranging from .5 to 1.3 cm are noted on the forearms bilaterally and a single similar lesion is found on the left medial thigh. Lesions were tender to palpation. No axillary, epitrochlear or inguinal adenopathy was noted. Oral mucosa is WNL.

 

LABORATORY TESTS:

WBC 0.9

Hgb 9.0

Hct 26.5

Plt 117,000

ESR 80

DERMATOHISTOPATHOLOGY:

Marked edematous epidermis with subcorneal and intraepidermal blister formation. Reticular and mid dermis show intense inflammatory infiltrate of neutrophils with scattered eosinophils and mast cells. Some leukocytoclasis is present with nuclear dust, but leukocytoclastic vasculitis is not seen.

DIFFERENTIAL DIAGNOSIS:

1.   Pyoderma Gangrenosum
2.   Sweet’s Syndrome
3.   Bullous Drug Eruption
4.   Infectious Pyoderma

Leave a Reply

Your email address will not be published. Required fields are marked *